Alabama, 2015Sleet and Winter Weather in Alabama, March 5, 2015
March 5, 2015 · NWS BMX · 9 events in 9 counties and zones
On Thursday, March 5, 2015, the northern half of Central Alabama observed a mixture of wintry precipitation mainly in the form of sleet. The precipitation began as light freezing rain, but quickly changed over to sleet in most locations.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday, March 5, 2015, the northern half of Central Alabama observed a mixture of wintry precipitation mainly in the form of sleet. The precipitation began as light freezing rain, but quickly changed over to sleet in most locations. The highest accumulations of sleet occurred across the northwest counties of Central Alabama, where Marion and Winston counties received up to 1 inch. Farther south along the I-20 corridor, light accumulations of one-tenth of an inch or less were observed, but that was just enough to make for some hazardous travel conditions on bridges and overpasses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 3:32 AM CST, 58 minutes earlier.
Area forecast discussion, Mar 5, 3:32 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CST THU MAR 5 2015
.DISCUSSION...
INTENTLY WATCHING TEMPERATURES EARLY THIS MORNING. WHILE THE
MODELS MAY NOT HAVE THE BEST HANDLE ON THE GRADIENT BETWEEN THE
LOW 70S AT MGM AND THE LOW 30S AT HALEYVILLE...THE ONGOING
FORECAST ACTUALLY HAS THE PROGRESSION OF THE FREEZING LINE INTO
OUR AREA HANDLED PRETTY WELL. STILL THINK THE SURFACE FREEZING
LINE WILL REACH THE FAYETTE AND JASPER AREAS BY 12Z...AND GET AS
FAR SOUTH AS ALICEVILLE...NORTH TCL...NORTHERN METRO BHM...GADSDEN
AND CENTRE BY 15Z. FREEZING LINE WILL PROBABLY PUSH A BIT FARTHER
SOUTH FROM THERE...MAYBE ONE MORE COUNTY. BEFORE STALLING...AS
DAYLIGHT STARTS TO BATTLE THE STRONG COLD ADVECTION.
06Z NAM DEPICTS AN AREA OF ENHANCED PRECIPITATION GATHERING IN MS
AND SHOOTING ACROSS NORTH CENTRAL ALABAMA BETWEEN 12Z AND 16Z.
JUDGING BY RADAR LOOPS OVER THE LAST HOUR...THAT GATHERING OF
ENHANCED RAIN MAY BE HAPPENING IN MS RIGHT NOW. THIS WILL BE THE
CRITICAL TIME WHERE FREEZING RAIN ACCUMULATIONS WOULD MOST LIKELY
REACH THEIR GREATEST INTENSITY. OUR CURRENT WINTER STORM WARNING
AREA COINCIDES PRETTY WELL WITH THIS JUXTAPOSITION OF STEADY
PRECIPITATION AND BELOW FREEZING SURFACE TEMPERATURES...AND WILL
MAINTAIN CURRENT WARNING AND ADVISORY AREAS.
MODELS INSIST ON RAPIDLY MOVING PRECIPITATION OUT OF THE AREA BY
21Z, COLD ADVECTION WILL CONTINUE UNABATED HOWEVER. ALTHOUGH WE
ARE NOT LIKELY TO BREAK ANY RECORD LOWS TONIGHT...THAT DOESN'T
MAKE IT FEEL ANY LESS COLD.
LONG RANGE MODELS ARE STARTING TO SHOW SOME SIGNS OF AGREEMENT ON
THE FORECAST THROUGH THE WEEKEND...WITH DRY WEATHER EXPECTED
FRIDAY THROUGH SUNDAY. BEYOND THAT IT LOOKS LIKE MORE WET WEATHER
IS IN STORE...ALTHOUGH DETAILS REMAIN QUITE SKETCHY.
FORTUNATELY...THERE'S NO OBVIOUS TIME UPCOMING WHERE TEMPERATURES
WOULD BE COLD ENOUGH TO SUPPORT ANY MORE WINTRY WEATHER.
/61/
&&
.AVIATION...
06Z TAF DISCUSSION.
COLD FRONT PUSHING THROUGH EET AT THIS TIME WITH NORTH WINDS
BEHIND THE FRONT. PERIODS OF RAIN CAN BE EXPECTED THROUGH THE
OVERNIGHT AND INTO EARLY AFTERNOON. SOME FREEZING RAIN CANNOT BE
RULED OUT FOR BHM AND TCL WHERE THE FORECAST SOUNDINGS ARE
FLUCTUATING BETWEEN 30 AND 33 DEGREES BETWEEN 18Z TO 21Z. CEILINGS
WILL DROP INTO IFR WITH VERY SLOW IMPROVEMENT LATE IN THE DAY
TOMORROW.
88
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 38 22 43 26 55 / 90 10 0 0 0
ANNISTON 42 23 45 27 56 / 80 10 0 0 0
BIRMINGHAM 36 20 43 28 55 / 90 10 0 0 0
TUSCALOOSA 36 21 44 28 56 / 90 10 0 0 0
CALERA 39 22 45 29 57 / 90 10 0 0 0
AUBURN 62 28 49 32 60 / 70 20 0 0 0
MONTGOMERY 56 27 50 30 60 / 70 20 0 0 0
TROY 64 28 50 32 60 / 70 20 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING COUNTIES: BIBB...CALHOUN...CHEROKEE...ETOWAH...
GREENE...HALE...JEFFERSON...PICKENS...SHELBY...ST. CLAIR...
SUMTER...TUSCALOOSA.
WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING COUNTIES: BLOUNT...FAYETTE...LAMAR...MARION...WALKER...
WINSTON.
&&
Hazardous weather outlook, Mar 5, 4:26 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 AM CST THU MAR 5 2015
ALZ011>015-017>050-061330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
426 AM CST THU MAR 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
AREAS ALONG AND NORTH OF A LINE FROM MILLPORT...TO CORDOVA...TO
ONEONTA CAN EXPECT FREEZING RAIN AND SLEET. ICE TOTALS OF UP TO
THREE-TENTHS OF AN INCH WILL BE POSSIBLE WITH SLEET ACCUMULATIONS
UP TO TWO-TENTHS OF AN INCH.
AREAS SOUTH OF THE LINE ABOVE AND NORTH OF A LIVINGSTON...TO
ALABASTER...TO PELL CITY...TO ANNISTON LINE WILL RECEIVE A LESSER
DURATION OF FREEZING RAIN AND SLEET. ICE ACCUMULATION OF LESS THAN
ONE TENTH OF AN INCH IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON.
Sleet, Marion
- When
- March 5, 4:30 AM CST to 11:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Public
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Periods of light to moderate sleet fell across Marion County with total accumulations of one-half to one inch.
Sleet, Winston
- When
- March 5, 5:00 AM CST to 12:00 PM CST
- Where
- Winston forecast zone
- Reported by
- Public
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Periods of light to moderate sleet fell across Winston County with total accumulations of one-half to one inch.
Sleet, Lamar
- When
- March 5, 5:30 AM CST to 11:00 AM CST
- Where
- Lamar forecast zone
- Reported by
- Public
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Periods of light to moderate sleet fell across northern Lamar County with total accumulations of one-half inch.
Sleet, Fayette
- When
- March 5, 5:30 AM CST to 11:45 AM CST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Periods of light to moderate sleet fell across the northwest portions of Fayette County with total accumulations up to one-half inch.
Sleet, Walker
- When
- March 5, 5:30 AM CST to 12:30 PM CST
- Where
- Walker forecast zone
- Reported by
- Public
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Periods of light to moderate sleet fell across the northwest corner of Walker County with total accumulations up to one-half inch.
Winter Weather, Blount
- When
- March 5, 8:00 AM CST to 1:00 PM CST
- Where
- Blount forecast zone
- Reported by
- Public
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Light freezing rain and sleet fell across Blount County with total accumulations up to one-tenth of an inch.
Winter Weather, Pickens
- When
- March 5, 10:00 AM CST to 1:30 PM CST
- Where
- Pickens forecast zone
- Reported by
- Public
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Light freezing rain and sleet fell across Pickens County with total accumulations up to one-tenth of an inch.
Winter Weather, Tuscaloosa
- When
- March 5, 10:30 AM CST to 2:00 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Public
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Light freezing rain and sleet fell across Tuscaloosa County with total accumulations up to one-tenth of an inch.
Winter Weather, Jefferson
- When
- March 5, 10:30 AM CST to 2:30 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Light freezing rain and sleet fell across Jefferson County with total accumulations up to one-tenth of an inch.
- Sleet
- Sleet accumulating half an inch or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, March 5, 20151 death · 2 injured · 21 events
- Winter Storm and Heavy Snow in Delaware, March 5, 201523 injured · 4 events
- Winter Storm in Tennessee, March 5, 20151 death · 3 events
- Strong Wind in South Carolina, March 5, 20151 injured · $61,000 · 7 events
- Winter Storm in Virginia, March 5, 201529 events
- Sleet in Mississippi, March 5, 2015$3,000 · 23 events
- Heavy Snow and Winter Weather in New York, March 5, 201514 events
- Winter Weather in Virginia, March 5, 201513 events
- Winter Storm in Alabama, March 5, 201511 events
- Avalanche in Colorado, March 5, 20151 injured · 1 event
- Sleet in Louisiana, March 5, 20158 events
- Heavy Snow and Winter Weather in Massachusetts, March 5 to 6, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565666, 565667, 565668, 565669, 565670, 565677, 565672, 565674, 565675.